Medicine: After Gas

Despite a century-long, varied experience with anesthetics, only last week did doctors seem to have a definitive, rational explanation for the insanity which occasionally follows the use of the first of anesthetics, nitrous oxide ("laughing gas"). The reporters: Drs. Frank Rodolph Ford, 44; Frank Burton Walsh, 41; and James Armstead Jarvis, 33; reporting in the Bulletin of the Johns Hopkins Hospital.

Their case: A healthy young man, after a hernia operation, "under nitrous oxide and other anesthesia suffered apraxia [inability to handle objects], aphasia [loss of speech], reduction of vision, loss of visual fixation and moderately severe cerebellar ataxia [loss of...

Want the full story?

Subscribe Now

Subscribe
Subscribe

Get TIME the way you want it

  • One Week Digital Pass — $4.99
  • Monthly Pay-As-You-Go DIGITAL ACCESS$2.99
  • One Year ALL ACCESSJust $30!   Best Deal!
    Print Magazine + Digital Edition + Subscriber-only Content on TIME.com

Learn more about the benefits of being a TIME subscriber

If you are already a subscriber sign up — registration is free!